Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

Are any antidepressants more (or less) likely to cause sexual side effects?

Answered by: David Hellerstein

Sexual dysfunction is a relatively common adverse effect of many antidepressants commonly prescribed today. Selective serotonin-reuptake inhibitors (SSRIs), since they are widely used, are often noted to cause sexual dysfunction. Current research suggests that that between 30-70% of SSRI-treated patients may experience some form of treatment-induced sexual dysfunction.

Venlafaxine (a serotonin and norepinephrine reuptake inhibitor) is also associated with higher rates of sexual dysfunction. Older antidepressants such as the tricyclics (including Elavil and Trofranil) and MAO Inhibitors (such as Nardil) also have high rates of sexual side effects. Bupropion (Wellbutrin) and nefazodone appear to be less likely to cause sexual dysfunction (approximately 10-25% of patients experience sexual dysfunction). Mirtazapine (Remeron) also appears to be associated with a low rate of sexual side effects.